Aspirin and ibuprofen are commonly used over-the-counter medications for many conditions. Although they work in very similar ways, they are used for different reasons and require caution when used in people with certain conditions.
Ibuprofen and Aspirin both work to decrease inflammation by inhibiting the cyclooxygenase enzyme.
Ibuprofen is considered more effective and safer in treating conditions such as minor pain, muscle strains, menstrual symptoms, and cold/flu symptoms.
Severe headaches and migraines are more effectively treated with aspirin when used in combination with acetaminophen and caffeine.
If you have kidney, heart, or gastrointestinal issues, ibuprofen may not be the best option for you.
Always talk with your doctor and/or pharmacist before starting any medication including aspirin and ibuprofen.
Are aspirin and ibuprofen different?
Aspirin and ibuprofen belong to the same class of medications called nonsteroidal anti-inflammatory drugs (NSAIDs). However, despite working similarly, they have some very important differences.
Aspirin is made from salicylic acid and irreversibly inhibits the enzyme cyclooxygenase in the body. It is available in a full-strength pill (325 mg) and a low-dose form (81 mg) commonly referred to as a “baby aspirin”.
Ibuprofen, on the other hand, is derived from propionic acid and inhibits the cyclooxygenase enzyme reversibly. It is available only in full-strength pills (200 mg).
In general, full-strength aspirin and ibuprofen should not be used together. Although, in some instances, ibuprofen can be used with low-dose aspirin. However, it is best to talk to your doctor before using these two medications together.
Aspirin vs ibuprofen: which one to take?
These medications can be used for many similar conditions but there are some different indications for each.
Full-strength aspirin and ibuprofen can be used for the treatment of:
- Headaches – although both are effective in the treatment of headaches. Studies have shown Aspirin to be more effective in the treatment of severe headaches and migraines, especially in combination with acetaminophen and caffeine.
- Pain – Ibuprofen is more effective and better tolerated for the general treatment of pain compared to aspirin. This is especially true for the long-term treatment of chronic back pain, arthritis, and tendonitis.
- Minor strains and sprains
- Menstrual cramps
- Cold and flu symptoms
Low-dose aspirin is as effective with fewer side effects than full-strength aspirin and can be used for the prevention/treatment of:
Heart attacks – Due to the inhibition of platelet aggregation (clumping), aspirin is commonly used in the treatment of heart attacks. Additionally, a daily low-dose aspirin (daily baby aspirin) can lower your risk of heart attacks. Ibuprofen is not recommended for the prevention or treatment of heart attacks.
Blood clots – Due to the inhibition of platelet aggregation (clumping), aspirin is commonly used for the prevention of blood clots. The use of daily low-dose aspirin is effective in the prevention of blood clots (deep vein thrombosis). Ibuprofen is not recommended for blood clot prevention.
Despite aspirin and ibuprofen being over-the-counter medications, there are still considerable side effects to consider before taking them.
Aspirin can cause the following side effects:
- Increased bleeding risk
- Gastrointestinal ulcers
- Reye’s syndrome in children
Here are the side effects you can experience when taking Ibuprofen:
- Gastrointestinal ulcers
- Injury to kidneys
- Higher risk of heart attacks
Which one is safer?
Overall, Ibuprofen at full-strength doses is considered safer than Aspirin. The risk of gastrointestinal issues and bleeding is significantly less with Ibuprofen.
When you should avoid aspirin and ibuprofen?
The long-term use of full-strength aspirin is not recommended. Also, aspirin is not recommended for use in children due to the risk of Reye’s syndrome. Rather, ibuprofen should be considered when treating chronic conditions such as arthritis and back pain.
However, if you have a history of kidney problems or heart issues (previous heart attack, congestive heart failure). Additionally, if you have a history of stomach ulcers or are in the last trimester of pregnancy you should avoid using Ibuprofen.
Aspirin and ibuprofen alternatives
If you can not tolerate aspirin or ibuprofen, there are other options available. One option, acetaminophen (Tylenol) works in an entirely different way and does not have anti-inflammatory properties. Other options, such as naproxen and celecoxib, are considered NSAIDs and work very similarly to Ibuprofen.
Effective for treating headaches, pain, arthritis, and many of the same conditions as ibuprofen. Safe to use in people with a history of heart attacks, kidney issues, and gastrointestinal ulcers. Safe to use during the third trimester of pregnancy.
Has all the same side effects and precautions as ibuprofen. However, naproxen is effective for 12 hours and requires less frequent dosing.
Preferentially blocks the cyclooxygenase II enzyme resulting in fewer gastrointestinal side effects. Celecoxib requires a prescription for use and is effective for 12 hours. However, caution should still be used in patients with significant heart conditions.
Although aspirin and ibuprofen are used for similar conditions, they have very important differences to consider. Overall, Ibuprofen is better tolerated and more effective for treating many conditions such as pain, muscle strains, and arthritis. However, in the setting of cardiovascular prevention and blood clot prevention, aspirin is the drug of choice.